Ceftriaxone and neutropenia

PLEASE NOTE:   Posts made to this forum should not be considered as the expressed opinions of, nor should be considered endorsed by, the Medication Safety Officer’s Society (MSOS) or the Institute for Safe Medication Practices (ISMP). 

Make sure your email is up-to-date
In order to continue to receive updates from MSOS, as well as forum posts and other valuable information as a member of MSOS, please be sure to update your email address with us, whenever it changes. If you need assistance doing so, please send an email to jgold@ismp.org

1 post / 0 new
Jay Patel
Jay Patel's picture
Offline
Last seen: 2 weeks 10 hours ago
Joined: 01/13/2021 - 15:45
Ceftriaxone and neutropenia

Hi,

We have been observing lately that patients receiving ceftriaxone for extended periods of time (>3 weeks) have been experiencing neutropenia. Lexicomp has the adverse effect neutropenia listed as occurring ≤6%. I've been reading some case reports on this occurring so it seems to be common.
I was wondering if anyone else has noticed this trend of neutropenia with ceftriaxone use and if anyone has observed any other commonalities with these patients in terms of being on similar medication (possible drug interactions with ceftriaxone that is inducing neutropenia), having similar past medical histories, other trends in labs, etc.

Any insight would be greatly appreciated!

Thank you,
Jay